Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Albuquerque, NM

July 16, 2018Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2018, 7:56 PM MST for Cibola County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 7:56 PM MST (02:56 UTC)
Expired
Jul 16, 2018, 10:00 PM MST
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 115 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WGUS55 KABQ 170256
FFWABQ
NMC006-170500-
/O.NEW.KABQ.FF.W.0040.180717T0256Z-180717T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
856 PM MDT MON JUL 16 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  North central Cibola County in west central New Mexico...

* Until 1100 PM MDT.

* At 855 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of north central
  Cibola County.
  This will impact the Diener Canyon and Bluewater wild fire burn
  scars. Some locations impacted due to the Diener Canyon scar
  include Forest Roads 480 and 504 as well as Ojo Redondo Campground
  and Post Office Flat. Some locations impacted due to the
  Bluewater scar include State Road 612 and Forest Road 178,
  Bluewater Creek, Bluewater Lake State Park and Bluewater Parking
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3531 10808 3530 10807 3525 10800 3506 10792
      3506 10817 3520 10825

$$

33
1 follow-up statement
733 
WGUS75 KABQ 170457
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1057 PM MDT MON JUL 16 2018

NMC006-170506-
/O.EXP.KABQ.FF.W.0040.000000T0000Z-180717T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
1057 PM MDT MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CIBOLA COUNTY WILL
EXPIRE AT 1100 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3531 10808 3530 10807 3525 10800 3506 10792
      3506 10817 3520 10825

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:54 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 16, 4:54 PM MST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
554 PM MDT Mon Jul 16 2018

.AVIATION...
00Z TAF CYCLE
Scattered convection will continue through approximately 17/06Z
before gradually dissipating. Storms will produce brief MVFR/IFR
conditions and mountain obscurations. Drier air will move in Tuesday,
limiting afternoon and evening thunderstorm coverage to the
northwest third of the state, especially mountains.

33

&&

.PREV DISCUSSION...247 PM MDT Mon Jul 16 2018...
.SYNOPSIS...
High terrain thunderstorm activity has sprung up again this
afternoon. Storms will gradually move westward expanding over lower
elevations of central and western New Mexico. Storms over eastern New
Mexico will be more isolated and erratic in their motions. Any storm
will be capable of producing localized heavy rainfall and flash
flooding. Storm coverage trends down tomorrow through the rest of the
week, being more confined to the higher terrain. Highs will also
trend up as high pressure builds over the state, with 100s popping up
over eastern New Mexico by Wednesday.

&&

.DISCUSSION...
Another day, another round of afternoon storms forming over the
high terrain of central and western NM. A few storms have also
formed along a sfc bdry from Quay down to Roosevelt Counties. An
easterly wave is currently located over the southern periphery of NM,
setting up stronger westerly flow there, allowing storms to move
along at a somewhat decent pace. Flash flooding still remains a
concern for those areas having received rainfall in recent days. Storm
motion is much slower over the northern mtns of the state where
localized heavy rainfall and flash flooding are the main concerns
again. Have kept the Flash Flood Watch going for portions of central
and western NM, except the northern Sacramento Mtns where dry mid-
level air behind the easterly wave is working to inhibit storm
formation so far. HREF and HRRR are also not gun-ho not showing much
of anything forming there through the rest of today.

Another outflow enhanced frontal push from CO into northeast NM could
keep storms going a bit longer tonight for the northeast plains.
Otherwise, expecting storms to taper off this evening into Tuesday
morning. High pressure begins to build over the state Tuesday, with
the drier mid-level air behind the easterly wave pushing over
southwest NM. This will limit most of tomorrow's storm activity to
the northern mtns. The ridge continues to build over the Four Corners
mid-late this week, with storm coverage trending down and high
temperatures trending up. Models have backed off quite noticeably
from yesterday, and are limiting afternoon convection to the higher
terrain. Although rainfall footprints are expected to be less, the
threat for locally heavy rainfall and flash flooding over high
terrain burn scars will remain. Highs across the state will be
several degrees above average by Wednesday, with 100s popping up over
eastern NM.

The ridge looks to slide more squarely over NM this weekend, keeping
storms limited to the higher terrain in the afternoons. Long range,
the GFS and ECMWF differ handling an embedded trough along the
northern periphery of the ridge. The GFS has it a bit stronger,
bringing more of a NW flow over northern NM. This would favor a
backdoor front sliding into eastern NM, increasing storm coverage
there early next week. Will have to monitor this as we get closer.

24

&&

.FIRE WEATHER...
An easterly wave will move to the west across southern NM this
afternoon, while a ridge of strong upper level high pressure in the
Great Basin builds eastward across western CO and northwest NM. The
mid and upper level flow between these systems will be east at
around 10 knots across central NM, and light winds aloft will
prevail across northern NM under the influence of the upper level
ridge. Winds near the surface this afternoon and evening will be
light. Deep layer moisture will remain across the region this
afternoon and evening, and scattered to locally numerous showers and
thunderstorms will develop with the greatest density of activity
across the higher terrain of northern and western NM. Flash flooding
will be possible this afternoon and evening in portions of northern
and western NM. Ventilation rates will be fair to good across most
of the region this afternoon, but will be poor to fair in portions
of northern and western NM.

The upper level ridge will expand over northern and central NM
Tuesday, as drier mid level air spreads westward across eastern and
south central NM. Warmer and drier air aloft will decrease shower
and thunderstorm activity in eastern and south central NM Tuesday
afternoon and evening. Despite warming aloft, scattered showers and
thunderstorms will develop across northern and western NM Tuesday
afternoon and evening with the continued threat of flash flooding
due to slow storm motion. Weak surface high pressure in TX Tuesday
will produce light south winds across western and central NM and
south winds 10 to 15 mph across the eastern plains. Ventilation
rates in north central and western NM Tuesday will be poor to fair
with fair to good conditions elsewhere.

There will continue to be a decrease in shower and thunderstorm
activity across most of the region Wednesday, as the large ridge to
the west becomes stronger and builds farther east across NM. The
exception will be in the northeast plains and adjacent highlands,
where a backdoor cold front is expected to increase activity
Wednesday afternoon and evening. The strong ridge will remain over
NM Thursday with less coverage of showers and thunderstorms. Little
change is expected Friday, except a backdoor cold front may increase
shower and thunderstorm activity from the northeast and east central
plains west to the central mountains. The strong upper high will
shift eastward Saturday and Sunday with recycled moisture producing
isolated to scattered showers and thunderstorms. Temperatures will
be above normal Wednesday through Sunday with minimum relative
humidity each day from the upper teens to lower 30s.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ503>506-508-510>515-521.

&&

24
Hazardous weather outlook, Jul 16, 2:45 AM MST, 17 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
345 AM MDT Mon Jul 16 2018

NMZ501>540-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
345 AM MDT Mon Jul 16 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent burn scars. Areas that have also
received heavy rainfall recently will also be more susceptible to
flash flooding. Isolated locations may receive 2 to 3 inches of
rainfall. A few storms may also produce small hail and wind gusts to
50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm coverage will trend downward Tuesday through the end of the
week. However, isolated to scattered thunderstorms will remain
possible, mainly over the higher terrain. Therefore, flash flooding
will remain possible over and downstream of recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Jul 16, 4:20 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
520 PM MDT MON JUL 16 2018

NMZ507-519-162345-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
520 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 545 PM
MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of South Valley, or 17 miles west of Albuquerque, moving
southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will impact Interstate 40 between Mile Markers 138 and
147.

&&

LAT...LON 3517 10686 3512 10677 3497 10691 3508 10708
TIME...MOT...LOC 2319Z 055DEG 13KT 3507 10692

DPorter
Local storm report, Jul 16, 4:54 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      SAN ANTONIO             33.92N 106.86W
07/15/2018                   SOCORRO            NM   EMERGENCY MNGR

            DELAYED REPORT. EM REPORTED WATER RUSHING DOWN WALNUT
            CREEK OVER ONRAMP TO I-25 AND OVER RAILROAD TRACKS IN
            SAN ANTONIO BEFORE TURNING SOUTH OVER U.S. 380 IN TOWN.
            THIS PROMPTED CLOSURE OF U.S. 380. FARMERS HAD MANY
            ACRES FLOODED WITH TELEPHONE POLLS WITHIN FLOOD DEBRIS.

&&

EVENT NUMBER ABQ201800727

RJH
Local storm report, Jul 16, 4:57 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      6 SW SOCORRO            34.00N 106.99W
07/15/2018                   SOCORRO            NM   EMERGENCY MNGR

            DELAYED REPORT. EM REPORTED DOWN POWER LINES AND
            FLOODING THROUGH BOX CANYON DUE TO HEAVY RAINS THAT
            CUTOFF POWER TO MAGDALENA.

&&

EVENT NUMBER ABQ201800728

RJH
Special weather statement, Jul 16, 6:14 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
714 PM MDT MON JUL 16 2018

NMZ506-507-170145-
West Central Mountains-West Central Highlands-
714 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA COUNTY UNTIL
745 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Fidel, or 11 miles west of Laguna Pueblo, moving northwest at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Cubero, McCartys, Skyline-Ganipa, San Fidel, Seama, Acomita, North
Acomita Village, Acomita Lake and Paraje.

This includes Interstate 40 between Mile Markers 94 and 107.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3504 10747 3496 10759 3509 10773 3520 10756
TIME...MOT...LOC 0114Z 142DEG 7KT 3506 10758

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:14 PM MSTSpecial Weather StatementABQCibola31 min
Jul 16, 8:53 PM MSTAreal Flood AdvisoryABQColfax2 hr
Jul 16, 9:43 PM MSTAreal Flood AdvisoryABQBernalillo92 min
Jul 16, 10:09 PM MSTAreal Flood AdvisoryABQSandoval96 min
Jul 16, 11:01 PM MSTAreal Flood AdvisoryABQBernalillo, Sandoval89 min
Jul 17, 12:31 AM MSTAreal Flood AdvisoryABQTaos119 min
Jul 17, 2:03 AM MSTFlash Flood WatchABQ21 hr
Jul 17, 12:18 PM MSTAreal Flood AdvisoryABQSandoval117 min
Jul 17, 12:33 PM MSTAreal Flood AdvisoryABQCibola117 min
Jul 17, 12:47 PM MSTAreal Flood AdvisoryABQCibola118 min
Jul 17, 1:09 PM MSTAreal Flood AdvisoryABQColfax111 min
Jul 17, 1:13 PM MSTFlash Flood WarningABQCibola3 hr
Jul 17, 2:03 PM MSTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 17, 2:14 PM MSTAreal Flood AdvisoryABQSandoval3 hr
Jul 17, 2:22 PM MSTAreal Flood AdvisoryABQCibola3 hr
Jul 17, 3:26 PM MSTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 17, 3:56 PM MSTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 17, 4:14 PM MSTFlash Flood WarningABQRio Arriba3 hr
Jul 17, 4:29 PM MSTSpecial Weather StatementABQRio Arriba31 min
Jul 17, 4:43 PM MSTAreal Flood AdvisoryABQRio Arriba2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.